Alert archive / Hawaii / Wind Advisories in 2014
Wind Advisory 14, NWS Honolulu, HI
NWS Honolulu, HI issued this wind advisory at Mar 5, 2014, 4:41 AM HST for Hawaii County, Hawaii. It was in force for 7 hr.
The area
The counties it named.
The facts
- Issued
- Mar 5, 2014, 4:41 AM HST (14:41 UTC)
- Expired
- Mar 5, 2014, 11:34 AM HST
- In force
- 7 hr
- Issued by
- NWS Honolulu, HI
County Hawaii County, HI
The radar
The South Shore radar (PHWA), 57 km from the middle of the area, began a volume at 14:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Hilo, (PITO), launched 12:00Z, 2.7 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 5 J/kg
- Mixed-layer CIN
- -438 J/kg
- Mixed-layer LCL
- 1081 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- -1 m²/s²
- 0-3 km storm-relative helicity
- 90 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
944 WWHW70 PHFO 051441 NPWHFO URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 441 AM HST WED MAR 5 2014 HIZ028-060345- /O.NEW.PHFO.WI.Y.0014.140305T1441Z-140306T0400Z/ BIG ISLAND SUMMITS- INCLUDING THE CITY OF...MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET 441 AM HST WED MAR 5 2014 ...WIND ADVISORY IN EFFECT UNTIL 6 PM HST THIS EVENING... THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM HST THIS EVENING. * WINDS...SOUTHWEST 35 TO 50 MPH WITH LOCALIZED GUSTS OVER 65 MPH. * TIMING...THROUGH THIS AFTERNOON. * IMPACTS...WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT... ESPECIALLY FOR HIGH PROFILE VEHICLES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY INDICATES MOTORISTS SHOULD USE EXTRA CAUTION WHILE DRIVING. && $$ HOUSTON
1 follow-up statement
645 WWHW70 PHFO 052134 NPWHFO URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 1134 AM HST WED MAR 5 2014 ...WIND ADVISORY CANCELLED FOR BIG ISLAND SUMMITS... HIZ028-052245- /O.CAN.PHFO.WI.Y.0014.000000T0000Z-140306T0400Z/ BIG ISLAND SUMMITS- INCLUDING THE CITY OF...MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET 1134 AM HST WED MAR 5 2014 ...WIND ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN HONOLULU HAS CANCELLED THE WIND ADVISORY. WINDS OVER THE BIG ISLAND SUMMITS HAVE DIMINISHED BELOW ADVISORY SPEEDS...AND ARE EXPECTED TO CONTINUE TO WEAKEN OVERNIGHT...THUS THE WIND ADVISORY HAS BEEN CANCELLED. $$ BIRCHARD
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Mar 5, 4:00 AM HST, 41 minutes earlier.
Area forecast discussion, Mar 5, 4:00 AM HST, 41 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HONOLULU HI 400 AM HST WED MAR 5 2014 .SYNOPSIS... THE RECENT DRY AND RELATIVELY COOL WEATHER PATTERN WILL GIVE WAY TO SOUTHERLY WINDS...VOLCANIC HAZE AND INCREASING SHOWERS SPREADING ACROSS MOST OF THE ALOHA STATE STARTING THURSDAY. THIS UNSETTLED WEATHER WILL OCCUR AHEAD OF A FRONT THAT IS EXPECTED TO MOVE DOWN THE ISLAND CHAIN FROM FRIDAY THROUGH EARLY SATURDAY. A WET TRADE WIND WEATHER PATTERN IS EXPECTED TO DEVELOP THIS WEEKEND AFTER THE FRONT PASSES. && .DISCUSSION... A WEAKENING FRONT...WHICH MOVED DOWN THE ISLAND CHAIN EARLIER THIS WEEK...IS NOW ABOUT 190 MILES SOUTHEAST OF HILO. ALSO...A 1016 MB SURFACE HIGH LOCATED NEAR 25N 168W...OR ABOUT 600 MILES WEST NORTHWEST OF LIHUE...IS MOVING TOWARD THE EAST SOUTHEAST AT 10 TO 15 MPH. A SURFACE RIDGE EXTENDS EAST SOUTHEAST FROM THIS HIGH TO JUST NORTH OF THE HAWAIIAN ISLAND CHAIN. AS A RESULT OF THE CLOSE PROXIMITY OF THE RIDGE TO THE ISLANDS...LIGHT NORTH TO NORTHEAST WINDS PREVAIL ACROSS MOST OF THE AREA THIS MORNING. THESE LIGHT WINDS ALLOWED LOCAL LAND BREEZE CIRCULATIONS TO SET UP OVER MOST OF THE SMALLER ISLANDS STARTING LAST EVENING...WHICH HAS RESULTED IN RELATIVELY COOL MINIMUM TEMPERATURES OVER MOST OF THE STATE THIS MORNING. ALOFT...THE AXIS OF AN UPPER LEVEL TROUGH EXTENDED FROM NEAR 30N 153W ACROSS THE BIG ISLAND TO 12N 158W. THIS TROUGH ALOFT IS PROPAGATING EASTWARD AT ABOUT 10 MPH. THERE ALSO APPEARS TO BE A MID-LEVEL SHORT WAVE TROUGH MOVING EASTWARD ACROSS THE BIG ISLAND. PATCHES OF STRATOCUMULUS CLOUDS WERE MOVING SLOWLY TOWARD THE NORTH AND NORTHEAST. RADAR REFLECTIVITY DATA SHOWED ONLY A FEW SHOWERS WERE IN THE VICINITY OF THE ISLANDS. AS THE SURFACE HIGH CONTINUES TO MOVE CLOSER TO THE STATE...THE WINDS WILL VEER OUT OF THE EAST LATER TODAY ON WEDNESDAY. EXPECT THIS EPISODE OF TRADE WIND CONDITIONS TO BE BRIEF...SINCE THE SURFACE HIGH WILL RACE BY TO THE NORTHEAST OF THE AREA BY TONIGHT. AT THE SAME TIME...THE FORECAST MODELS SHOW A NEW FRONT WILL APPROACH THE ISLANDS. THIS WILL MEAN WINDS WILL SHIFT OUT OF THE SOUTHEAST TONIGHT...AND THEN WILL BECOME SOUTHEAST TO SOUTH OVER THE SMALLER ISLANDS THURSDAY. THESE SOUTHERLY WINDS WILL ALSO LIKELY BRING WIDESPREAD VOLCANIC HAZE OVER THE SMALLER ISLANDS AHEAD OF THE FRONT. THE MOST RECENT MODEL GUIDANCE SEEMS TO SHOW THE MOISTURE ASSOCIATED WITH THE OLD FRONT EAST OF THE BIG ISLAND MAY NOT SPREAD BACK OVER THE AREA AS QUICKLY AS WE HAD ORIGINALLY EXPECTED. REGARDLESS OF WHEN THIS MOISTURE RETURNS...EXPECT INCREASING CLOUD COVER AND SHOWERS TO EVENTUALLY SPREAD ACROSS MOST OF THE STATE AS THE FRONT MOVES CLOSER TO THE AREA SOME TIME ON THURSDAY. ONCE THE FRONT REACHES KAUAI ON FRIDAY...THE FORECAST GUIDANCE SHOWS IT WILL WEAKEN AS IT MOVES DOWN ACROSS THE WESTERN AND CENTRAL ISLANDS FROM LATE FRIDAY INTO SATURDAY. THE MODELS ALSO SEEM TO INDICATE THAT THERE MAY BE SUFFICIENT LOW-LEVEL MOISTURE AND ATMOSPHERIC INSTABILITY TO PRODUCE SOME BRIEF PERIODS OF LOCALIZED HEAVY SHOWERS. THE FRONT MAY DISSIPATE BEFORE IT REACHES THE BIG ISLAND...BUT HIGH PRESSURE BUILDING IN NORTHWEST OF THE STATE WILL RESULT IN MODERATE NORTHEAST WINDS DEVELOPING OVER THE ENTIRE AREA DURING THE WEEKEND. WITH AMPLE LOW-LEVEL MOISTURE FROM THE FRONT LINGERING IN THE VICINITY OF THE STATE...EXPECT A WET TRADE WIND WEATHER PATTERN TO DEVELOP WITH SHOWERS FOCUSED MAINLY OVER WINDWARD AND MAUKA AREAS FROM LATE SATURDAY THROUGH SUNDAY. && .AVIATION... AIRMET TANGO HAS BEEN CANCELLED AS THE UPPER LEVEL TROUGH RESPONSIBLE FOR UPPER LEVEL TURBULENCE AND SHIFTED TO THE SOUTHEAST OF THE BIG ISLAND. DO NOT ANTICIPATE ANY AIRMETS FOR THE REMAINDER OF TODAY. VFR CONDITIONS ARE EXPECTED TO PREVAIL AT ALL THE TERMINALS. && .MARINE... THE LARGE NORTHWEST SWELL CONTINUES ACROSS THE MAIN HAWAIIAN ISLAND CHAIN EARLY THIS MORNING. THE MOST RECENT READINGS FROM THE HANALEI BUOY INDICATE THE SIGNIFICANT WAVE HEIGHT IS 14 TO 15 FEET WITH A PERIOD OF 14 TO 15 SECONDS. AS A RESULT...A HIGH SURF WARNING REMAINS IN EFFECT THROUGH THIS MORNING FOR NORTH AND WEST FACING SHORES OF NIIHAU KAUAI OAHU AND MOLOKAI...AND FOR NORTH FACING SHORES OF MAUI. A SMALL CRAFT ADVISORY /SCA/ WILL REMAIN IN EFFECT UNTIL LATE THIS AFTERNOON AS A RESULT OF ELEVATED SEAS DUE TO THE LARGE NORTHWEST SWELL. THIS SCA IS IN EFFECT FOR ALL HAWAIIAN WATERS...EXCEPT THE MAUI COUNTY LEEWARD WATERS...THE PAILOLO CHANNEL...MAALAEA BAY...AND THE BIG ISLAND LEEWARD AND SOUTHEAST WATERS. AS THE NORTHWEST SWELL GRADUALLY DECLINES LATER TODAY...THE HIGH SURF WARNING WILL BE DOWNGRADED TO A HIGH SURF ADVISORY FOR THE SAME SHORELINES. THIS HIGH SURF ADVISORY WILL LIKELY CONTINUE THROUGH WEDNESDAY AFTERNOON. ANOTHER LARGE NORTHWEST SWELL ARRIVING FRIDAY IS EXPECTED TO PRODUCE SURF REACHING THE HIGH SURF WARNING CRITERIA ALONG NORTH AND WEST FACING SHORES OF MOST OF THE SMALLER HAWAIIAN ISLANDS FRIDAY NIGHT AND SATURDAY. THIS LARGE SWELL WILL ALSO RESULT IN ELEVATED SEAS ACROSS MOST OF THE COASTAL WATERS...WHICH WILL LIKELY REQUIRE THE ISSUANCE OF A NEW SCA FOR SOME MARINE ZONES STARTING FRIDAY AFTERNOON. THIS SCA WILL LIKELY CONTINUE INTO SUNDAY BASED ON THE LATEST GUIDANCE FROM THE WAVE WATCH III MODEL. && .HFO WATCHES/WARNINGS/ADVISORIES... HIGH SURF WARNING UNTIL NOON HST TODAY FOR THE NORTH AND WEST FACING SHORES OF NIIHAU KAUAI OAHU AND MOLOKAI...AND FOR NORTH FACING SHORES OF MAUI. SMALL CRAFT ADVISORY UNTIL 6 PM HST THIS EVENING FOR ALL HAWAIIAN WATERS...EXCEPT THE MAUI COUNTY LEEWARD WATERS...THE PAILOLO CHANNEL...MAALAEA BAY...AND THE BIG ISLAND LEEWARD AND SOUTHEAST WATERS. && DISCUSSION/MARINE...HOUSTON AVIATION...M BALLARD
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 5, 11:29 AM HST | High Surf Advisory | HFO | Honolulu, Kauai, Kalawao | 17 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.